Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 135, NWS Albuquerque, NM

May 28, 2021Chaves County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 28, 2021, 6:57 PM MDT for Chaves County, New Mexico. It was in force for 49 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2021, 6:57 PM MDT (00:57 UTC)
Expired
May 28, 2021, 7:46 PM MDT
In force
49 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Chaves County, NM

The radar

The Holloman AFB radar (KHDX), 169 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 6:57 PM MDTHAIL 33 Nw Dexter, NMON HIGHWAY 285
May 28, 6:57 PM MDTHAIL 34 S Midway, NMON HIGHWAY 285
May 28, 7:08 PM MDTHAIL 1Dexter, NMAT LAKE VAN
May 28, 7:12 PM MDTTSTM WND DMG2 W Hagerman, NMSNAPPED POWER POLE ON MORGAN RD. 1MI W OF SR2 NEAR HAGERMAN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 1:45 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.0 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2460 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
2.7
Supercell composite
18.5

Open this sounding in Storm Lab

The text

As transmitted.

050 
WUUS55 KABQ 290057
SVRABQ
NMC005-290200-
/O.NEW.KABQ.SV.W.0135.210529T0057Z-210529T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
657 PM MDT Fri May 28 2021

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Central Chaves County in southeastern New Mexico...

* Until 800 PM MDT.

* At 657 PM MDT, a severe thunderstorm was located over Dexter, or 15
  miles southeast of Roswell, moving southeast at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Dexter, Hagerman, Lake Arthur, Greenfield, Roswell Correctional
  Facility and Midway.

This includes Highway 285 between Mile Markers 84 and 102.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to shelter inside a strong building. Stay away from
windows.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3314 10455 3332 10446 3313 10388 3296 10404
      3296 10435
TIME...MOT...LOC 0057Z 296DEG 18KT 3318 10440 

HAIL...1.50IN
WIND...60MPH
 
$$

34
2 follow-up statements
151 
WWUS55 KABQ 290118
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
718 PM MDT Fri May 28 2021

NMC005-290200-
/O.CON.KABQ.SV.W.0135.000000T0000Z-210529T0200Z/
Chaves-
718 PM MDT Fri May 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR SOUTHEASTERN CHAVES COUNTY...

At 718 PM MDT, a severe thunderstorm was located over Hagerman, or 21
miles north of Artesia, moving southeast at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Dexter, Hagerman and Greenfield. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3315 10443 3327 10432 3313 10388 3296 10404
      3296 10431
TIME...MOT...LOC 0118Z 296DEG 18KT 3313 10428 

HAIL...1.50IN
WIND...60MPH
 
$$

34
754 
WWUS55 KABQ 290146
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
746 PM MDT Fri May 28 2021

NMC005-290156-
/O.CAN.KABQ.SV.W.0135.000000T0000Z-210529T0200Z/
Chaves-
746 PM MDT Fri May 28 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHAVES COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern New Mexico.

LAT...LON 3315 10443 3327 10432 3313 10388 3296 10404
      3296 10431
TIME...MOT...LOC 0144Z 296DEG 18KT 3307 10414 

$$

34

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 5:21 PM MDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 28, 5:21 PM MDT, 1 hour 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
521 PM MDT Fri May 28 2021

.AVIATION...
00Z TAF CYCLE
Scattered thunderstorms continue across eastern New Mexico this
afternoon. The threat for strong to severe storms will continue
through about 03Z when the storms should then move into west TX.
Main threats continue to be heavy rain, frequent lightning, large
hail, and damaging winds. Outflow boundaries propagating westward
along with sufficient low-level moisture will cause low-clouds with
MVFR to IFR ceilings to redevelop for areas along and east of the
central mountain starting around 06Z and continuing through mid-
morning. The east canyon wind is still expected at KABQ, but wind
speeds should remain below 35 knots. Therefore, an Airport Weather
Warning is not anticipated.

15

&&

.PREV DISCUSSION...314 PM MDT Fri May 28 2021...
.SYNOPSIS...
Strong to severe thunderstorms will be the rule during the afternoons
and evenings in eastern New Mexico this evening through at least
Memorial Day. Best chances for afternoon and evening showers and
thunderstorms in the Rio Grande Valley and points west will be on
Memorial Day. High temperatures on Saturday will be near average,
cooling to below average Sunday and into early next week. Slight
chances for afternoon and evening showers and thunderstorms will
remain in the forecast through much of next week.

&&

.DISCUSSION...
.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)...
East to southeast flow at the surface continues for areas along and
east of the central mountain chain, complements of last night's
backdoor cold front. Upslope flow has allowed for storms to develop
early this afternoon across the northern high terrain, and they are
slowly propagating east-southeast onto the lower elevations. These
storms will be entering an unstable and sheared environment which
will allow them to intensify through this evening. Aloft at 500mb,
westerly flow is present while farther up at 300mb, flow is more
northwesterly. While flow aloft is fairly week with only about 10 to
20 knots at 500mb, the curved hodograph indicates plenty of
directional shear. The latest SPC mesoanalysis indicates plenty of
instability as well with 1000-2000 J/kg of MLCAPE from roughly San
Miguel County southward through Lincoln and Chaves counties. This
environment will support severe or supercell thunderstorms with the
primary threats being large hail and damaging winds. These storms
should develop into multi-cell clusters or linear segments as they
approach the NM/TX border this evening, and both the latest HREF and
HRRR guidance indicate the severe weather threat should be over by
03-04Z as the storms exit into west TX.

Outflow from these storms will surge westward tonight, helping to
reinforce low-level moisture as well as produce an east canyon wind
in the middle RGV similar to last night. Surface winds across the
east will veer more southeasterly on Saturday, limiting the upslope
component that's present today. However, as an H5 low starts to take
shape to our west, a mid-level jet streak will be steered over the
CWA. While directional shear is reduced, speed shear increases
thanks to the jet streak. Additionally, upper-level divergence is
enhanced across the northeast corner of the state which will be
within the left exit region of the jet. With plenty of instability
remaining in place, Saturday will feature another round of strong to
severe storms again for the eastern portions of the CWA,
particularly the northeast where the latest SPC Day 2 Outlook
highlights a slight risk.

The other concern for Saturday will be the possibility for heavy
rainfall across the northeastern plains as well as areas along the
NM/TX border. By Saturday night, a shortwave disturbance over
southern CO will interact with another backdoor cold front. This
area of convergence combined with increased instability along the
front will help additional convection to develop. There also high
confidence with more than sufficient moisture with PWATs near to
even exceeding an inch. These PWATs are above climatology which adds
to the heavy rainfall confidence. Models are in fairly decent
agreement with the potential for heavy rainfall totals although
there are differences in placement. By Sunday morning, there is the
potential for some locations to see upwards of 2-3" of rain which
may produce flash flooding.

LONG TERM...(SUNDAY THROUGH THURSDAY)
Sprawling surface high pressure centered near the Great Lakes will
keep a southeasterly return flow going across eastern NM Sunday.
At the same time, a weak upper-level low over far southern CA is
forecast to slowly slide southeastward over northern Baja and
northwest Sonora during the day Sunday. This upper-low results in
surface low pressure developing over west-central NM Sunday
afternoon. Another round of strong to severe storms is likely across
much of eastern NM Sunday afternoon/evening with a strong westward
push of moist rain-cooled air surging westward Sunday night. Strong
east winds are forecast for the RGV Sunday night into Monday
morning. GFS and ECWMF agree that Gulf moisture associated with this
surge will be plenty deep to not get scoured out via afternoon
mixing west of the central mountain chain. Memorial Day still looks
like the best day for wetting showers and thunderstorms in the RGV
and points west. Out east, another round of strong to severe storms
is forecast underneath increasing southwest flow aloft ahead of the
above mentioned upper low.

Upper-level trough axis slides east of NM Tuesday. Enough residual
low-level moisture remains for a round of afternoon mainly mountain
convection Tuesday. The northern mountains and northeast
highlands/plains stand the best chances for convection Wednesday
thanks to atmospheric stretching (deformation) between a deep upper-
level trough to the east and a building high pressure ridge to the
west.

15/33

&&

.FIRE WEATHER...
There are currently no critical fire weather concerns over the next
week. A very active pattern through the holiday weekend will lead to
daily rounds of thunderstorms, especially across eastern NM. Storm
coverage this weekend will favor areas along and east of the central
mountain chain. Across the west, dry conditions prevail with minRHs
in the single digits, however, winds will remain relatively light.
Chances for wetting precipitation increase for central and western
NM Monday and Tuesday as low-level moisture being pushed westward to
the Continental Divide should result in an uptick in storm coverage.
Chances for storms and wetting precipitation will gradually trend
down by the middle of next week as winds continue to remain light.

15

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 28, 3:53 AM MDT, 15 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
353 AM MDT Fri May 28 2021

NMZ201>241-291100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
353 AM MDT Fri May 28 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal to slight risk of severe thunderstorms this
afternoon across the eastern plains, where frequent lightning,
damaging winds, and large hail are possible with any passing storm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a marginal to slight risk of severe thunderstorms across the
eastern plains this weekend where frequent lightning, damaging winds,
and large hail are possible. Saturday's slight risk will focus over
northeastern NM, while Sunday's storm activity will be more
widespread across the eastern plains.

Memorial Day will see the most widespread storm activity, with strong
to severe storms possible again. Slow storm movements and antecedent
wet soils will raise the threat of localized flash flooding mainly
along and east of the central mountain chain. Arroyo flooding will be
possible through the Rio Grande Valley as well.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

24

In the hours before

Local storm report, May 28, 5:42 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
542 PM MDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TORNADO          9 NNE ARABELA           33.71N 105.11W
05/28/2021                   LINCOLN            NM   STORM CHASER

&&

EVENT NUMBER ABQ202102308

JLS
Local storm report, May 28, 6:31 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
631 PM MDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             7 W ROSWELL             33.37N 104.65W
05/28/2021  E1.00 INCH       CHAVES             NM   STORM CHASER

            PARTIALLY COVERED HIGHWAY 380.

&&

EVENT NUMBER ABQ202102309

JLS
Local storm report, May 28, 6:44 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
644 PM MDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             5 N ARABELA             33.67N 105.17W
05/28/2021  E2.00 INCH       LINCOLN            NM   STORM CHASER

&&

EVENT NUMBER ABQ202102310

JLS
Local storm report, May 28, 6:45 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
645 PM MDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             2 SE MIDWAY             33.27N 104.43W
05/28/2021  M1.00 INCH       CHAVES             NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ202102311

DAK
Local storm report, May 28, 6:47 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
647 PM MDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             4 SSE ROSWELL           33.32N 104.50W
05/28/2021  M1.00 INCH       CHAVES             NM   ASOS

            KROW ASOS.

&&

EVENT NUMBER ABQ202102313

JLS
Local storm report, May 28, 6:54 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
654 PM MDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             2 SW PORTALES           34.16N 103.37W
05/28/2021  M1.00 INCH       ROOSEVELT          NM   PUBLIC

&&

EVENT NUMBER ABQ202102314

DAK

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:04 PM MDTSevere Thunderstorm WarningABQChaves56 min
May 28, 6:11 PM MDTTornado WarningABQChaves, Lincoln12 min
May 28, 6:35 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln55 min
May 28, 6:43 PM MDTSevere Thunderstorm WarningABQChaves, Curry, Roosevelt62 min
May 28, 7:00 PM MDTAreal Flood AdvisoryABQRoosevelt2 hr
May 28, 7:54 PM MDTSpecial Weather StatementABQChaves36 min
May 29, 3:14 PM MDTSpecial Weather StatementABQ31 min
May 29, 3:50 PM MDTSpecial Weather StatementABQ25 min
May 29, 4:03 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln57 min
May 29, 4:07 PM MDTSpecial Weather StatementABQMora23 min
May 29, 4:16 PM MDTSevere Thunderstorm WarningABQMora, San Miguel20 min
May 29, 5:00 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln45 min
May 29, 5:20 PM MDTSpecial Weather StatementABQMora25 min
May 29, 5:45 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln45 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.